Kansas, 2010

Tornado and Flash Flooding in Kansas, April 22 to 23, 2010

April 22 to 23, 2010 · NWS GLD · 10 events in 5 counties and zones

A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail. By late afternoon, a NE-SW line of supercells developed and moved northeast across Cheyenne and Kit Carson counties in Colorado, producing numerous tornadoes near the town of Kit Carson in Cheyenne county. A tornado was also reported in southeast Gove county Kansas. Later in the evening, storms produced flash flooding over Gove and Norton counties in Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 4:47 AM MST, 7 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 4:47 AM MST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
547 AM MDT THU APR 22 2010

.DISCUSSION...
216 AM MDT THU APR 22 2010

MAJOR FORECAST CONCERN IS THE PERIOD OF ACTIVE WEATHER THROUGH
SATURDAY. SATELLITE CONTINUING TO SHOW A HIGHLY AMPLIFIED PATTERN
FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW HAS BECOME
EVEN MORE AMPLIFIED THAN YESTERDAY. BROAD UPPER TROUGH OVER EASTERN
CANADA HAS RETROGRESSED IN THE LAST 24 HOURS. OF MAJOR NOTE...LARGE
AND STRONG UPPER LOW HAS NOW CUT OFF OVER THE DESERT SOUTHWEST WITH
THE RIDGE LINE OVER THE AREA AT THIS TIME.

AT MID LEVELS...MODELS INITIALIZED THE UPPER LOW A LITTLE TOO FAR
SOUTH AND EAST AND WERE ALSO A LITTLE FAR EAST WITH THE HEIGHT
FIELD. OVERALL THE NAM WAS DOING SLIGHTLY BETTER THAN THE UKMET.
AT LOW LEVELS...THE ECMWF FOLLOWED BY THE NAM WAS HANDLING THE
SURFACE WIND/PRESSURE FIELD THE BEST...ESPECIALLY THE POSITION AND
STRENGTH OF THE LEE TROUGH. ECMWF WAS CAPTURING THE SURFACE DEWPOINTS
THE BEST. MODELS WERE TOO WARM TO OUR SOUTH. THE GFS WAS DOING
SLIGHTLY BETTER THE NAM AND UKMET.

BECAUSE OF THE FLOW PATTERN...BELIEVE FEATURES WILL BE SLOWER TO
MOVE...FURTHER SOUTH...AND WILL AFFECT THE REGION FOR LONGER THAN
PREVIOUSLY EXPECTED. WILL USE A BLEND OF PERSISTENCE WITH THE
ECMWF/UKMET/NAM.

TODAY/TONIGHT...THUNDERSTORMS HAVE BEEN DEVELOPING IN WARM AIR
ADVECTION PATTERN. THEY HAVE BEEN MAKING SLOW BUT STEADY PROGRESS
TO THE NORTH AND EAST. FIRST QUESTION WILL BE WHERE STORMS WILL BE
AT THE BEGINNING OF THE DAY. CURRENT FORECAST AND MODEL OUTPUT WOULD
SAY OVER THE NORTHERN AND EASTERN SECTIONS IN THE MORNING. BASED ON
HOW THINGS HAVE UNFOLDED...CURRENT MORNING GRIDS LOOK GOOD...AND
JUST RAISED POPS A LITTLE.

NEXT QUESTION WILL BE WHEN DOES THE ATMOSPHERE RELOAD FOR THE NEXT
ROUND OF THUNDERSTORMS. SOME MODEL OUTPUT SAYS IN THE MORNING AND
OTHERS NOT UNTIL THE AFTERNOON. THIS WILL DEPEND SOME ON CLEARING.
HOWEVER...VERY FAVORABLE SET UP LATE AFTERNOON WITH DRY LINE...
SURFACE LOW POSITION...STRONG MID LEVEL LIFT...STEEP LAPSE RATES AND
LEFT FRONT QUADRANT OF JET IS OVER THE WESTERN HALF OF THE AREA THIS
AFTERNOON...AND THEN IT MOVES ACROSS THE AREA DURING THE NIGHT.

SO VERY HIGH POPS WITH STRONG LIKELIHOOD OF SEVERE WILL BE IN THE FOR
THE FIRST TWO PERIOD. JUST TWEAKED TEMPERATURES DO TO LACK OF TIME.
HOWEVER...THE TEMPS WERE CLOSE TO LATEST GUIDANCE.

FRIDAY/FRIDAY NIGHT...LOW KICKS OUT A LITTLE SLOWER SO RAISE POPS IN
THE MORNING. THEN WILL BE UNDER THE COLD POOL IN THE AFTERNOON AND
KEPT CURRENT GRIDS. LOWERED MAXES A TOUCH. FOR THE NIGHT...NEW
GUIDANCE IS CLUSTERING AROUND A FURTHER SOUTH SOLUTION AND MUCH MORE
FAVORABLE POSITION FOR WRAP AROUND TO AFFECT THE AREA. SO INCREASED
THE COVERAGE OF THE LIKELY POPS.

SATURDAY/SATURDAY NIGHT...WITH SLOWER KICK OUT AND FURTHER SOUTH
SOLUTION...RAISED POPS A LITTLE FOR THE DAYTIME. ALSO LOWERED MAXES
MORE.

NO CHANGES MADE BEYOND THIS PERIOD.

THANKS TO ALL FOR THE COLLABORATION

BULLER
&&

.AVIATION...
545 AM MDT THU APR 22 2010

FOR THE 12Z TAF CYCLE...VERY COMPLEX FORECAST TODAY AS THE FIRST OF
SEVERAL EXPECTED WAVES OF SHOWERS AND THUNDERSTORMS LIFTS NORTHEASTWARD
ACROSS THE AREA THIS MORNING. EXPECT -SHRA TO CONTINUE WINDING DOWN
AT KGLD OVER THE NEXT HOUR OR TWO AS PRECIP PICKS UP AT KMCK AND LASTS
THROUGH ROUGHLY 15Z. AFTER THIS TIME FRAME TIMING AND COVERAGE OF PRECIP
BECOMES PROBLEMATIC. GENERALLY SPEAKING...EXPECT RAIN AND THUNDERSTORMS
TO REDEVELOP THIS AFTERNOON AND EVENING AT BOTH TERMINALS. OUTSIDE OF
THIS TIME RANGE...SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE. CIGS ARE
GENERALLY EXPECTED TO BE SUB-VFR WITH WINDS CONTINUING FROM THE SOUTHEAST
AT AROUND 15G20KTS THIS AFTERNOON.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 9:43 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 7:47 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       NNW GEM                 39.43N 100.90W
04/22/2010  M1.26 INCH       THOMAS             KS   OTHER FEDERAL

&&

MWM
Local storm report, Apr 22, 8:52 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       WINONA                  39.06N 101.25W
04/22/2010  E1.60 INCH       LOGAN              KS   EMERGENCY MNGR

&&

MWM
Local storm report, Apr 22, 9:06 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       WINONA                  39.06N 101.25W
04/22/2010  M1.60 INCH       LOGAN              KS   EMERGENCY MNGR

&&

MWM

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Greeley

When
April 22, 12:23 PM MST
Where
Greeley County, 5 mi ESE of Tribune
Measured
1.25 in hail
Reported by
Public
Coordinates
38.442, -101.665

Hail, Greeley

When
April 22, 1:18 PM MST
Where
Greeley County, 13 mi SE of Tribune
Measured
0.88 in hail
Reported by
Public
Coordinates
38.337, -101.580

Hail, Greeley

When
April 22, 1:30 PM MST
Where
Greeley County, 5 mi ESE of Tribune
Measured
1.25 in hail
Property damage
$250
Reported by
Public
Coordinates
38.442, -101.665

The public reported that the hail broke a window.

Hail, Wallace

When
April 22, 1:55 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.735, -101.730

Hail, Sherman

When
April 22, 2:32 PM MST
Where
Sherman County, 7.6 mi S of Ruleton
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.220, -101.880

Tornado, Gove

When
April 22, 8:21 PM CST to 8:22 PM CST
Where
Gove County, 9.99 mi SE of Gove to 9.93 mi SE of Gove
Rating
EF0
Path length
0.52 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.839, -100.361

Law enforcement reported a brief tornado. It remained over open fields with no known damage.

Flash Flood, Gove

When
April 22, 9:00 PM CST to 11:00 PM CST
Where
Gove County, 0.27 mi ESE of Grinnell to 0.33 mi SSE of Grinnell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.128, -100.626

Spotter reported street flooding in town and 3.0 inches of rain since 7 pm CDT. Radar estimated rainfall for the storm indicated that 3.55 inches of precipitation had fallen in the immediate area.

Flash Flood, Gove

When
April 22, 9:08 PM CST to April 23, 12:08 AM CST
Where
Gove County, 2.12 mi W of Grainfield to 0.51 mi ESE of Grainfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.123, -100.510

Water was reported over highway 40 at Grainfield. KDOT is preparing to close the highway. Parts of Highway 40 between Grinnell and Grainfield were reported flooded as well.

Flash Flood, Gove

When
April 22, 9:35 PM CST to April 23, 12:35 AM CST
Where
Gove County, 5.37 mi S of Quinter to 6 mi S of Quinter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.993, -100.247

Water is reported over Castle Rock Road 5 miles south of Quinter.

Flash Flood, Norton

When
April 22, 10:25 PM CST to April 23, 12:25 AM CST
Where
Norton County, 0.88 mi NNE of Edmond to 0.89 mi NE of Edmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.631, -99.811

Law enforcement reported State Highway 9 is flooded one mile east of Edmond.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220427, 220428, 220430, 220431, 220432, 220433, 220461, 220462, 220463, 220464.